HOW TO GET RID OF GYNECOMASTIA FROM STEROIDS

Gynecomastia (or gyno) is the swelling or enlargement of breast tissue in a man. Both men and women have breast tissue in the same place, just behind the nipple on the chest wall. In most men the breast tissue is so small that it can’t be seen or felt.

But, just as in women, male breast tissue responds to the ‘female’ hormone estrogen by growing. Usually the level of estrogen is so low compared to the ‘male’ hormone testosterone that the breast remains small and undetectable. However, if for any reason the hormonal balance changes, the breast will get bigger – causing man boobs or gynecomastia.

It doesn’t matter how the hormone balanced is changed, relatively higher estrogen and lower testosterone will induce breast tissue to grow and the man will get man boobs.

In some cases this can be very normal (such as in male babies or during puberty) and the gyno will usually get better on its own. Gynecomastia can also be a side-effect of some medications (including some ulcer or heart medicines) or as a result of using recreational drugs (see the list below).

If the gyno is caused by prescribed medication, a visit to the doctor to discuss the medication – and potentially to change it – may be all that is needed to make the gynecomastia go away. If recreational drugs are causing the problem, the first advice will be to stop using them, which should be enough to get rid of the gyno.

Recreational drugs which may cause gynecomastia:

  • Alcohol
  • Anabolic (bodybuilding) steroids
  • Marijuana
  • Heroin
  • Morphine
  • Methadone

In some men the chest swelling can be caused by (or partly caused by) a build-up of fatty tissue on the chest wall. This is called pseudogynecomastia, and it is much more common in men who are overweight or obese. For these men, simple weight loss and exercise may be all that is needed to improve the chest’s appearance.
normal breast and gynecomastia

Steroid induced gynecomastia

One of the more common causes of gynecomastia is when a man is taking steroids – particularly anabolic steroids. In some cases, the steroids may be taken to treat a medical condition, for example when the body is not creating enough steroids or a disease such as cancer or AIDS is reducing the body’s muscle bulk.

In many cases, the man may have chosen to take the anabolic steroids to help increase muscle bulk as part of a fitness or bodybuilding regime. Most of the time, bodybuilding or gyno steroids will be taken at many times the dose used by doctors used to treat medical conditions – in some cases up to 100 times greater.

Bodybuilding steroids can be taken as a tablet, by injection or used as a cream. They are relatively easy to buy over the internet, but in some cases may be illegal.

If the steroids are being taken for a medical condition it is imperative they are not stopped without the advice of a doctor. It may be that the gyno is unavoidable, and the man must wait until the end of his treatment for the swelling to go away.

In some cases a doctor can give extra medication to help stop the gynecomastia whilst continuing with the medical steroids.

When a man is taking anabolic steroids, gyno is caused because they affect the hormonal balance. So, how does this work? Taking extra steroids tells the body that it has enough hormones, so production of natural testosterone is reduced.

In addition, some of the steroid will be converted (aromatized) into a version of the ‘female’ estrogen hormone. This happens with pretty much all steroids that are taken for bodybuilding or to ‘increase muscle definition’. The decrease in natural testosterone and the rise in estrogen upset the man’s hormonal balance and cause the breast tissue to respond by growing.

Gynecomastia can start almost as soon as the man starts taking anabolic steroids, and it is almost inevitable if they are taken for a long time. Some bodybuilding regimes suggest having periods of time ‘off’ the steroids to allow the body’s natural hormonal balance to recover and to try and prevent gynecomastia from developing.

However, at best this is likely to be effective for only a short time, and eventually the unwanted side-effects will develop.

Symptoms of steroid induced gynecomastia

A man taking steroids may notice some symptoms which suggest gynecomastia may be starting to develop. The first of these is often itching around the nipple area, and sometimes under the arms. He will then notice than the nipple starts to point outwards, and he may be able to feel a firm rubbery swelling behind the nipple itself.

As the gynecomastia develops the man will notice that the breast starts jutting out from the chest wall. This usually happens on both sides, but one side may be larger than the other, or in rare cases the swelling can occur on one side only.

The gyno may be more obvious when the weather is cold, and there is often some tenderness or aching associated with it. It is rare for the gynecomastia to be very painful. In unusual cases, there is a small amount of milky discharge from the nipple.

Symptoms of early steroid gyno:

  • Itchy nipples
  • Itchy underarms
  • Nipple ‘fullness’
  • Firm, rubbery mass under the nipple area
  • Tenderness or aching of the breast area

The size of the gynecomastia varies from person to person. For some, full breasts develop – which can be up to a ‘C’ or ‘D’ cup size if we think about it in terms of female bra size. For others the swelling never gets this large. For some men, they may be able to put up with the swelling, while others will be very keen to search for a treatment to get rid of their gynecomastia.

Steroid Gynecomastia Prevention

The simplest advice to any man who develops gynecomastia because of taking steroids is to stop taking them. This is often not want the man wants to hear, as they are wish to experience the ‘benefits’ of the pills, but it is certainly the most straightforward way to try and deal with the problem.

In a few cases, stopping steroid use will cause the breast tissue to shrink back to its normal size – especially if the gynecomastia hasn’t been there for long and the man has only recently started taking steroids. In most cases the gynecomastia will remain even after the steroids have been stopped and getting rid of it can be difficult.

For most men the most effective treatment for steroid-induced gynecomastia will be surgery.

Of course, getting rid of gynecomastia is only one reason to stop taking bodybuilding steroids. Taking high doses of anabolic steroids has a long list of other unwanted side-effects, including reduced testicle size, acne, aggressive behaviour, high blood pressure and liver disease.

If a man is intent on continuing bodybuilding, they may ask how to get rid of gynecomastia from steroids. The internet will quickly tell you that there are medications that can be taken to try and ‘block’ some of the effects of the estrogen build-up.

These hormone blocking medications are similar to those given in some cases of breast cancer. They can have significant side-effects, including nausea, abdominal pain, weight gain and acne, and will not usually be prescribed by a doctor to men who are taking recreational steroids.

It is also not clear how well they really work, and no good evidence exists that they really can reduce gynecomastia when steroids are still being taken.

Gynecomastia steroids treatment

Just as for any other persistent gyno, gynecomastia from steroids may be most effectively treated by surgery. Surgery is effective, as it removes the breast tissue altogether and gets rid of the gynecomastia; the procedure is called a mastectomy.

However, surgery is a big decision. It is expensive and inevitably has some risks associated with it. The man may have to stop taking steroids before having surgery as the surgeon (and anesthetist) will often not agree to perform surgery while a man is taking them as this will increase the risks.

Surgery is carried out with a general anesthetic, and typically involves a small curved scar under the nipple. From here all of the breast tissue is removed. Results are usually very good and can be seen immediately.

However, risks including bleeding, infection and uneven or unacceptable cosmetic appearance do exist and should be discussed with the surgeon before agreeing to the procedure. If considering surgery, it is crucial to make sure the surgeon is certified and experienced in male gynecomastia surgery.

The risks need to be carefully weighed against the possible benefits, as well as the cost.

Summary

The best way to avoid gynecomastia induced by steroids is to not take anabolic steroids in the first place. Anabolic steroids cause gynecomastia because they can both cause the body’s natural testosterone to drop, and more importantly because they are converted to estrogen in the body.

This change in hormone levels causes a man’s breast tissue to grow and he develops gynecomastia. How to get rid of gynecomastia caused by steroids can be a difficult question to answer. Some suggest taking estrogen blocking medications as treatment for steroid induced gynecomastia, but these have side-effects and there is no good evidence that they work well.

For some, stopping the steroid use will improve the gyno, but for many the best treatment may end up being surgery.

1 Star2 Stars3 Stars4 Stars5 Stars (4 votes, average: 4.50 out of 5)
Loading...

Pin It on Pinterest